Alabama, 2003Flash Flood in Alabama, February 21 to 22, 2003
February 21 to 22, 2003 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 9:10 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 21, 9:10 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
910 PM CST FRI FEB 21 2003
AFTER FURTHER REVIEW...WILL HOLD OFF ON UPDATES UNTIL CLOSER TIL
MIDNIGHT.
.BHM...FLASH FLOOD WATCH TONIGHT ZONES 11>15..22..23..30>32..39.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 10 hours 30 minutes before
ALZ011>015-017>050-212215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE. AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT. BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT. ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.
ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT. THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT. STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY. A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.
FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS. NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.
NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.
Flash Flood, Lamar
- When
- February 21, 11:50 PM CST to February 22, 1:00 AM CST
- Where
- Lamar County, Vernon
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Some road flooding was reported on Highway 17 near Vernon. An embankment caved in along the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, February 21, 2003$2.0 million · 90 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, February 21 to 23, 2003$214,000 · 1 in hail · 36 events
- Flash Flood in Louisiana, February 21, 2003$250,000 · 1 event
- Hail in Texas, February 21, 2003$74,000 · 1.75 in hail · 13 events
- Damaging Wind in Guam, February 21 to 22, 2003$125,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$75,000 · 1 event
- Flooding in Tennessee, February 21 to 23, 200340 events
- Flash Flooding in Texas, February 21, 2003$50,000 · 6 events
- Flood in Louisiana, February 21, 2003$50,000 · 1 event
- Flash Flood in Texas, February 21, 2003$25,000 · 1 event
- Flood in Louisiana, February 21, 2003$25,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340395.